KENNETH D. HERBST, M.D.; SAMUEL I. RAPAPORT, M.D.; D. G. KENOYER, M.D.; WILLIAM STANTON, M.D.; DONALD I. FEINSTEIN, M.D.
Six patients with an acquired inhibitor of factor VIII had the following clinical characteristics: older age group; absence of definable, underlying disease; a low titer of the factor VIII inhibitor; notable residual plasma factor VIII activity despite the inhibitor; serious bleeding not controlled by infusion of factor VIII; and disappearance of the inhibitor after treatment with cyclophosphamide and prednisone. These findings delineate a syndrome characteristic of a subset of patients with an acquired factor VIII inhibitor. It is important to emphasize that such patients may bleed uncontrollably despite the misleading presence of residual plasma factor VIII activity in vitro, and that the inhibitor disappears after immunosuppressive therapy. Thus, we believe that patients with this syndrome should be treated with cyclophosphamide and prednisone as soon as the inhibitor is identified.
HERBST KD, RAPAPORT SI, KENOYER DG, STANTON W, FEINSTEIN DI. Syndrome of an Acquired Inhibitor of Factor VIII Responsive to Cyclophosphamide and Prednisone. Ann Intern Med. 1981;95:575–578. doi: 10.7326/0003-4819-95-5-575
Download citation file:
Published: Ann Intern Med. 1981;95(5):575-578.
Hematology/Oncology, Hospital Medicine.
Results provided by:
Copyright © 2018 American College of Physicians. All Rights Reserved.
Print ISSN: 0003-4819 | Online ISSN: 1539-3704
Conditions of Use